In the second of our series of blogs on women's mental health in connection with our upcoming conference, our intern Esther explores the effects of oral contraception on women's physical and mental health.
Oral Contraceptives (OCs) are the most popular method of contraception amongst women, with 3.5 million users in the UK. Introduced in the midst of the swinging 60s, the pill not only served as a catalyst to the sexual revolution but accelerated the emancipation of women. No longer did women have to sacrifice their career to be with their partner; no longer were they encumbered from investing in their education; and no longer were they bound by traditional gender roles. Women were given revolutionary control over their fertility.
Despite the cultural and societal transformations propelled by OC, copious physical side effects and health risks have surfaced since its inception. These include nausea, headaches, irregular bleeding and increased risks of developing breast cancer or thrombosis. However, whilst these are important physical health concerns to consider, there is little information available about how the pill may affect users’ mental well-being.
A recent study carried out in Denmark of over one million women aged 15-34 discovered two pertinent links. Firstly, women taking the pill were more likely to be prescribed an antidepressant compared to non-users, particularly amongst 15-19-year olds. Secondly, the use of hormonal contraceptives (HCs) are ‘positively associated with subsequent suicide attempt and suicide’. Despite some medical professionals explaining away such findings with “teenage heartbreak”, the British Medical Journal (BMJ) explain why OCs can be detrimental to users’ mental health. Continuous use of OCs, specifically progestogen only, lead to ‘prolonged increases in monoamine oxidase activity’ which controls mood and behaviour. They conclude that ‘depressive mood changes increase with increasing progestogenic potency’. Although studies are in short supply, they paint a perturbing picture.
Many OC users have shared their experiences about how the pill has affected their mental health. One woman expressed: ‘I found myself so anxious that it mimicked the symptoms of a heart attack; depressed enough to cry every day about anything and convinced I was dying’. Vicky Spratt, Deputy Editor of The Debrief, describes what she went through as ‘terrifying’. She writes: ‘I didn’t recognise myself; I didn’t like myself and I couldn’t live my life...’ Consequently, Spratt launched an investigation into the link between OCs and mental health. The Debrief reviewed 1,022 readers aged 18-30, of which 93% were using or had used the pill. 58% of these believed the pill had negatively affected their mental health.
What is so striking is the response of medical professionals. Doctors are quick to dismiss any concerns regarding the pill and mental health. In Spratt’s case, she was told firmly by her GP that it was not her pill that was the problem. Instead, she was made to feel like the problem. Holly Grigg-Spall claims ‘no study will ever be good enough for the medical community to take women’s experiences seriously’. She coined the term “pillsplaining” to depict the ‘gaslighting and paternalistic platitudes’ of (mostly male) doctors. Mood changes are one of the most common reasons women stop using OCs within the first year. Yet, doctors are reluctant to admit any correlation. As Grigg-Spall questions, if women are biologically twice as likely to experience depression as men, due to a natural fluctuation of hormones, how can it be alleged that a potent contraceptive with artificial hormones has no bearing on mental health?
Mental health has been increasingly prioritised, with the Scottish Government recently committing £250 million to invest in mental health support, and an estimated £12.2 billion spent in England on mental health services in 2018/19. However, in the case of OC users, the BJM warn ‘it is wrong to pour in money while just ignoring basic scientific facts.’ We need to focus on the cause, rather than the symptoms. We need to further investigate how HCs affect mental well-being. We need to listen to the experiences of these women and take them seriously.